Jump to content
CrazyBoards.org

Sign in to follow this  
brianjoy

Needing suggestions for what to try next

Recommended Posts

I've struggled with anxiety, depression, social anxiety, obsessive thinking most of my adult life with some pretty severe depressive episodes in there.

I was on prozac for about 8 years, then pristiq for 1 year until I had my worst depressive episode ever (situation triggered) and went to a psychiatrist that tried all sorts of different medicines for his guess at what my condition was (said I was bipolar, schizo, psychotic depression and threw many meds at me I can't even remember). He was a big pusher of CBT, and since that didn't work with pristiq he thought it was more than just depression. I didn't agree with his diagnosis of any of those conditions and still don't. Anyway, nothing helped, he moved his practice and I self tapered myself off all the medications with no change in mood. About six months later I was depression free for about 3 years.

Then came my episode that was different from all the others, it wasn't triggered by a situation. I just slowly sank into depression and social anxiety--went on effexor 150mg with my family doctor and that lifted it for the next 3 years.

My current episode was sparked from a break up, which caused me to get mild panic attacks and situational depression, which now has lead me into a pretty deep and dark severe depression (staying in bed every second I possible can before I have to get up and face the world). Also pretty bad social anxiety, but that was mildly present before the breakup.

My family doctor up'd the effexor to 225mg and tried hydroxyzine and buspar with no effect.

Then we added xanax .5mg up to three times daily ( I never take that much, usually just one .5mg midday or none at all). That helped enormously with the panic attacks and anxiety.  I do think the next day the depression does seem to be worse though.

With the depression still pretty heavy, we added quetapine 50mg at night. I tried it for a month and some of the depression lifted but I was left in a haze and terrible drowsiness, especially in the morning. He pushed that we try it a little longer and if the drowsiness didn't go away, call in for something else.

I called in for permission to go off it and not trying anything else for a while, but the next two weeks left me in bed all day and when I was up, I was in crying spells and feeling miserable. Absolutely dreading doing anything outside of my house and being in misery while there. It's been pretty rough, but the crying spells have lifted and the depression isn't as bad now.

At my last visit, my doctor had talked about adding Wellbrutrin, but was worried it would worsen the anxiety. I mentioned adding Remeron; he wasn't very familiar with it, but said we could try it if I like. He's open to my suggestions so that's really helpful I think.  After doing some research on Remeron, it seems to also cause drowsiness so I may try and avoid it.

I have an appointment scheduled for this Friday.  What are some recommendations I can suggest?

I've been in therapy ever since the breakup, been trying meetup and other social activities because I know being social does help with my own depression, even though it takes enormous willpower to do it. I've tried to add exercise but can't find the will power to continue it.  With that said, I do spend a lot of time doing absolutely nothing and avoiding the world.  A friend popped over unexpected and that sent me into an anxiety attack (I didn't answer the door) but they came back later after the xanax calmed me down I had the house cleaned up.

Thank you so much.

Share this post


Link to post
Share on other sites

It sounds like you are doing good things with going to therapy and trying to be social.

Since you have had good results in the past with SNRIs (Effexor and Pristiq), maybe try duloxetine or Cymbalta? I took that for a while before it stopped working for me. Maybe you'll have better results. Reading on Wikipedia, it's also used for anxiety so maybe it will help you there too. Cymbalta has a generic (duloxetine) so hopefully it won't cost so much. I don't recall experiencing bad side effects with it but of course that varies from person to person.

By the way, welcome to the boards!

Share this post


Link to post
Share on other sites

I take Zoloft, and have for awhile for my depression. It's helped me quite a lot, haven't had many side effects either, actually. If any. But, Zoloft is an SSRI not an SNRI which I didn't even know what an SNRI was until someone else mentioned it. Learn something new everyday!

Share this post


Link to post
Share on other sites

Well there is hope because you have had a few periods of remission. 3 years is long time to be in remission, in my opinion.

I agree about the Wellbutrin and Xanax. I take both, so I can claim that Wellbutrin can exacerbate my anxiety and Xanax can cause depression (I speak for myself, at least). But they have benefits, so I continue to take them.

 

 

Share this post


Link to post
Share on other sites
Posted (edited)

I can sympathize with your situation and I know how bad it is. I have panic disorder with agoraphobia and social anxiety as well as complex-PTSD. When I have an episode I can’t even take out the trash and forget about self-care. I would sit in my apt with the lights off and binge watch shows on Netflix, going to bed with the hope that the next day will be better- but it isn’t. 

For a few months I was just on Prozac, Adderall, Klonopin and Lamictal. However I developed terrible anhedonia and had no motivation to do anything. Long story short, Wellbutrin turned out to be the missing piece. No, it is not for anxiety but I have the Prozac and Klonopin for that. It seems to be a question of balance. I am on an SSRI, SNRI, and mood stabilizer- that is what has worked for me. Of course it took over a month to see the benefits of the Prozac and Lamictal but it has been worth it. Wellbutrin luckily works quickly- within 8 days you feel the benefits. Though I have ADHD so it may work differently for me (treatment of ADHD is an off label use of Wellbutrin.)

Bottom line, keep close attention to the class of your meds. You may have to adjust dosages and whatnot. Write out your meds and what you take them for as well as any side effects. That can help you and your doctor make the best plan of care for you. Remember-balance! You were chosen to live this life because the powers that be knew you were strong enough to do it. Best of luck to you!

 

Edited by YellowBird
Redundant info

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×